Texas, 2013

Damaging Winds in Texas, February 21, 2013

February 21, 2013 · NWS LCH · 2 events in 2 counties and zones

A weakening cold front advanced into Southeast Texas with showers and storms ahead of the boundary. A couple of storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A weakening cold front advanced into Southeast Texas with showers and storms ahead of the boundary. A couple of storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 21, 11:42 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 21, 11:42 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1142 AM CST THU FEB 21 2013

.DISCUSSION...
18Z TAF ISSUANCE.

&&

.AVIATION...
MVFR/IFR CEILINGS PREVAIL ACROSS THE REGION WITH SCT SHRA OVER SE
TX/C AND S LA. WARM FRONT MOVING ACROSS SE TX/SW LA W DENSE FOG
OVER THE COASTAL WATERS. NOT EXPECTING THE BULK OF THE DENSE FOG
TO ADVECT N ACROSS BPT/LCH...BUT LEFT A TEMP GROUP FOR IFR VSBY
THRU 20Z FOR LCH. OTHERWISE...SE WINDS ~20-24KT WITH GUSTS NEAR
30KT CAN BE EXPECTED...AS 18Z LCH SOUNDING SHOWS 50KT LLJ AT
1000FT. SHRA/TSRA WILL INCREASE FROM W TO E THIS AFTERNOON/EVENING
AS THE COLD FRONT MOVES SE. FOR THIS...CONTINUED TEMPO GROUPS FOR
+TSRA & IFR VSBY/CEILING WITH 30-40KT WIND POSSIBLE. FOR THE
EVENING HOURS...SHRA/TSRA WILL END FROM W TO E...WITH LINGERING
MVFR CEILINGS EXPECTED OVERNIGHT.

DML

&&

.PREV DISCUSSION... /ISSUED 653 AM CST THU FEB 21 2013/

DISCUSSION...
FOR THE 12Z TAF PACKAGE.

AVIATION...
RETAINED THE ESSENCE OF THE 06Z FCST...MAKING MINOR ADJUSTMENTS TO
REFLECT LATEST OBSERVATIONS AND MODEL GUIDANCE. FAIR AMOUNT OF
UNCERTAINTY REGARDING TIMING AND EVOLUTION OF CONVECTION
TODAY...BUT THE GENERAL CONSENSUS POINTS TO THE AREAS OF LIGHT
RAIN WITH EMBEDDED SHOWERS THIS MORNING GRADUALLY BECOMING MORE
WIDESPREAD/INTENSE LATER THIS MORNING...WITH THUNDERSTORMS LIKELY
AFFECTING EAST TEXAS/WESTERN AND CENTRAL LOUISIANA BY MID TO LATE
MORNING...AND THE ACADIANA TERMINALS BY EARLY AFTERNOON. OTHERWISE...MVFR
TO IFR CIGS WILL PREVAIL AMID STRONG AND GUSTY EAST WINDS THAT
WILL BE VEERING TO THE SOUTHEAST AND THEN SOUTH AS A WARM FRONT
LIFTS NORTH THROUGH THE REGION. CONVECTION WILL COME TO AN END AS
A FRONT PUSHES EAST THROUGH THE AREA LATE THIS AFTERNOON INTO THIS
EVENING.

PREV DISCUSSION... /ISSUED 530 AM CST THU FEB 21 2013/

SYNOPSIS...
UPPER LOW NOW OVER THE SRN ROCKIES PER LATEST WATER VAPOR IMAGERY
AND UPPER AIR ANALYSIS. MOISTURE CONTINUES TO STREAM NE ON THE
SUBTROPICAL JET. AT THE SFC...HIGH PRES CNTRD WELL NE OF THE
AREA WITH A WARM FRONT POISED OVER THE NW GULF EXTENDING W TOWARD
LOW PRES NR KSJT. NORTH OF THE WARM FRONT...GUSTY ESE WINDS WERE
BLOWING OVER THE REGION WITH TEMPERATURES IN THE 50S. GULF
MOISTURE RIDING OVER THE WARM FRONT WAS PRODUCING SCT SHOWERS WEST
OF THE AREA...WITH THIS ACTIVITY EXPECTED TO MOVE EAST INTO THE
AREA THIS MORNING.

DISCUSSION...
POTENT STORM SYSTEM STILL EXPECTED TO AFFECT THE AREA TODAY AS THE
UPPER LOW MOVES NE INTO THE SRN PLAINS. THIS WILL PULL THE SFC LOW
OVER WRN TX OFF TO THE NE...LIFTING THE WARM FRONT OVER THE AREA
AND USHERING A COLD FRONT IN FM THE WEST. A 50-70 KT LLJ
TRANSLATING EAST WILL BRING AN INCREASE IN MOISTURE WITH PW VALUES
INCREASING TO NEAR 1.7 INCHES AND MEAN RH 80 PERCENT OR
GREATER...COINCIDENT WITH A SURGE OF DEWPOINTS 65 DEGREES AND
HIGHER AS THE WARM FRONT LIFTS N. IMPRESSIVE SHEAR NOTED ON FCST
SOUNDINGS WITH CURVED HODOGRAPHS AND HELICITY VALUES EXCEEDING 500
M2/S2 ACRS PORTIONS OF THE AREA. DESPITE RELATIVELY MARGINAL
INSTABILITY...CONDITIONS STILL LOOK DECENT FOR THE POSSIBILITY OF
SEVERE STORMS LATER TODAY. EXPECT SHOWERS TO SPREAD EAST INTO OUR
SE TX COUNTIES THIS MORNING...WITH SHOWERS AND THUNDERSTORMS
BECOMING NUMEROUS BY LATE MORNING. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING SEVERE WEATHER BY LATE MORNING ACRS PORTIONS
OF SE TX...WITH ACTIVITY INCREASING TOWARD THE EAST THROUGH EARLY
AFTN AS THE MOVES TOWARD THE WRN CWA. THE SEVERE THREAT WILL SHIFT
EAST TOWARD CNTL AND SRN LA DURING THE AFTN AS AN 80+ KT 5H JET
STREAK TRAVELS TOWARD THE LOWER MS VALLEY AROUND THE BASE OF THE
UPPER TROF. MORE SPECIFIC DETAILS OF THE SEVERE THREAT ARE SPELLED
OUT IN THE HWO.

IN ADDITION...STRONG SLY WINDS WILL DEVELOP AS HIGHER WINDS OFF
THE SFC MIX DOWN. HAVE ISSUED A WIND ADVISORY FOR ALL BUT THE NRN
TIER OF ZONES WITH WINDS NEAR 20 MPH OR HIGHER WITH GUSTS 30-35
MPH EXPECTED.

SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING AS THE
COLD FRONT CROSSES THE AREA AND THE UPPER LEVEL ENERGY SHIFTS NE.
THE COLD FRONT WILL BECOME STALLED JUST OFF THE S CNTL LA COAST
AND ERN COASTAL WATERS ZONES AS IT BECOMES ORIENTED PARALLEL TO
THE SWLY FLOW ALOFT LEFT BEHIND AS THE LOW ALOFT MOVES TOWARD THE
UPPER MIDWEST. A CHANCE FOR SHOWERS WILL CONTINUE THROUGH FRIDAY
MAINLY ACRS THE SRN AND ERN ZONES AS MOISTURE CONTINUES TO INTERACT
WITH THE STALLED BOUNDARY.

RAIN CHANCES WILL FINALLY TAPER OFF ON SATURDAY AND SATURDAY NIGHT
AS A SECOND SHORTWAVE TRAVELS EAST...BRINGING HIGH PRESSURE AND
DRIER AIR INTO THE REGION. RAIN RETURNS SUNDAY INTO MONDAY AS THE
NEXT IN THE SERIES OF SYSTEMS MOVES OVER THE AREA. ONGOING
DISAGREEMENT AMONGST SOME OF THE GLOBAL MODELS REGARDING THE
EVOLUTION OF THIS SYSTEM WITH THE GFS DISPLAYING MUCH LESS QPF
THAN THE ECMWF. LEANED TOWARD THE EC FOR THIS PACKAGE...WHICH
SHOWED SOME AGREEMENT WITH THE CANADIAN. THINGS BEGIN TO DRY OUT
GOING INTO TUESDAY...WITH DRY CONDITIONS EXPECTED TO CONTINUE
THROUGH MIDWEEK AS NWLY FLOW DEVELOPS ALOFT. TEMPERATURES LOOK TO
REMAIN AROUND NORMAL FOR MUCH OF THE PERIOD...WITH NO SIGNIFICANT WARM
UPS OR COOL DOWNS EXPECTED.

MARINE...
STRONG SELY WINDS WILL PERSIST TODAY AS AN AREA OF LOW PRESSURE
DEVELOPS ACROSS CNTL TX. SMALL CRAFT ADVISORIES WILL REMAIN IN
EFFECT FOR BOTH STRONG WINDS AND SEAS TO 5 TO 7 FEET. THE LOW
WILL MOVE NE...PULLING AN ASSOCIATED COLD FRONT ACROSS THE COASTAL
WATERS THIS EVENING. SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD
AHEAD OF THE FRONT. THE FRONT WILL STALL OVER THE ERN CSTL WATERS
SOUTH OF THE MOUTH OF THE ATCHAFALAYA RIVER BEFORE BEING PUSHED
EAST FRIDAY NIGHT BY BUILDING HIGH PRESSURE ACROSS LA AND TX.
OFFSHORE FLOW WILL PREVAIL IN THE WAKE OF THE FRONT...CONTINUING
THROUGH SATURDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  73  54  67  46  66 /  90  30  30  10  10
KBPT  74  53  67  45  67 /  80  20  20  10  10
KAEX  71  49  65  42  63 /  90  30  20  10  10
KLFT  73  57  67  49  67 /  90  50  40  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...BEAUREGARD...CALCASIEU...EAST
     CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...ST. LANDRY...ST. MARY...
     UPPER ST. MARTIN...VERMILION...WEST CAMERON.

     COASTAL FLOOD ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: EAST CAMERON...IBERIA...ST. MARY...
     VERMILION...WEST CAMERON.

TX...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...ORANGE...SOUTHERN JASPER...
     SOUTHERN NEWTON.

     COASTAL FLOOD ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: JEFFERSON...ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: WATERS FROM INTRACOASTAL CITY TO CAMERON
     LA FROM 20 TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM...
     VERMILION BAY...WATERS FROM CAMERON LA TO HIGH ISLAND TX
     FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON LA TO HIGH ISLAND TX OUT 20 NM...SABINE LAKE.

&&
Hazardous weather outlook, Feb 21, 6:11 AM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
611 AM CST THU FEB 21 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221215-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
611 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL SYSTEM WILL MOVE EAST...BRINGING A COLD
FRONT ACROSS THE AREA. ABUNDANT MOISTURE AND LIFT AHEAD OF THIS
SYSTEM WILL PRODUCE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY
LATER THIS MORNING INTO THIS AFTERNOON.

STRONG SOUTHERLY WINDS WILL ALSO DEVELOP IN THE LOW LEVELS OF THE
ATMOSPHERE. A WIND ADVISORY IS IN EFFECT TODAY AS SOME OF THESE
STRONGER WINDS MIX TO THE SURFACE. SOUTH WINDS 20 TO 25 MPH WITH
GUSTS AS HIGH AS 35 MPH ARE EXPECTED MAINLY SOUTH OF A LINE FROM
VILLAGE MILLS TO OBERLIN TO WASHINGTON.

IN ADDITION...THERE IS THE POTENTIAL FOR SOME STRONG TO SEVERE
THUNDERSTORMS FROM LATE THIS MORNING ACROSS SOUTHEAST
TEXAS...SPREADING EAST INTO CENTRAL LOUISIANA AND THE ACADIANA
REGION BY MID-AFTERNOON. VERY STRONG WIND SHEAR WILL BE IN
PLACE...WITH WINDS TURNING FROM SOUTHERLY IN THE LOWER LEVELS TO
WESTERLY IN THE MID LEVELS...WHILE WARM AND MOIST AIR SURGES NORTH
INTO THE REGION FROM THE GULF. THESE CONDITIONS WILL RESULT IN THE
POTENTIAL FOR SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOPING AHEAD
OF THE COLD FRONT THAT WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL AND POSSIBLY A FEW TORNADOES. AS THE COLD FRONT
MOVES INTO THE AREA...IT WILL BRING A SQUALL LINE...WITH THE
PRIMARY THREAT BEING DAMAGING STRAIGHT LINE WINDS...ALTHOUGH LARGE
HAIL AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
LASTLY...FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY
THE STORMS AS WELL AS HEAVY RAINFALL. AVERAGE RAINFALL AMOUNTS
NEAR 1 INCH WILL BE POSSIBLE...WITH LOCALIZED AMOUNTS UP TO 3
INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE ASSOCIATED COLD FRONT WITH THIS SYSTEM IS EXPECTED TO STALL
OFF THE COAST ON EARLY FRIDAY. THE SOUTHERN JET STREAM WILL REMAIN
ACTIVE PROVIDING A CHANCE FOR SHOWERS EACH DAY INTO THE WEEKEND.
ANOTHER SYSTEM WILL MOVE THROUGH EARLY NEXT WEEK...BRINGING
ANOTHER CHANCE FOR SHOWERS OR THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED THIS MORNING THROUGH THIS
AFTERNOON.

GMZ430-432-435-450-452-455-470-472-475-221215-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
611 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHEAST WINDS WILL GRADUALLY SHIFT TO THE SOUTH BY
THIS AFTERNOON AS A COLD FRONT MOVES INTO THE AREA. A SMALL CRAFT
ADVISORY REMAINS IN EFFECT THROUGH LATE THIS AFTERNOON INTO EARLY
EVENING WITH WINDS 20 TO 25 KNOTS AND SEAS UP TO 7 FEET EXPECTED. IN
ADDITION...SHOWERS AND THUNDERSTORMS WILL INCREASE IN ADVANCE OF
THE COLD FRONT AND CONTINUE THROUGH LATE THIS AFTERNOON AND
EVENING AS THE COLD FRONT CROSSES THE AREA. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING VERY GUSTY WINDS AND FREQUENT CLOUD
TO WATER LIGHTNING AS WELL AS POSSIBLE WATERSPOUTS.

SHOWERS AND THUNDERSTORMS WILL DIMINISH AND WEAKEN TONIGHT AS
THE COLD FRONT STALLS OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A CHANCE FOR SHOWERS WILL CONTINUE THROUGH SATURDAY...THEN END AS
THE STALLED FRONT FINALLY MOVES EAST. THE POTENTIAL FOR HAZARDOUS
WEATHER SHOULD REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 21, 12:24 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1224 PM CST THU FEB 21 2013

TXZ180-259-211915-
NORTHERN JASPER TX-TYLER TX-
1224 PM CST THU FEB 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND TYLER COUNTIES UNTIL
115 PM CST...

AT 1221 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF CHESTER...MOVING NORTHEAST AT 45
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCKLAND BY 1245 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3102 9465 3106 9457 3106 9454 3104 9445
      3109 9419 3109 9416 3083 9462 3084 9462
      3100 9467
Special weather statement, Feb 21, 12:37 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1237 PM CST THU FEB 21 2013

LAZ027-031-042-211930-
ALLEN LA-VERNON LA-JEFFERSON DAVIS LA-
1237 PM CST THU FEB 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR ALLEN...VERNON AND JEFFERSON
DAVIS PARISHES UNTIL 130 PM CST...

AT 1235 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
SOUTHWEST OF ALLEN PARISH AIRPORT TO 2 MILES SOUTHWEST OF FENTON...
MOVING NORTHEAST AT 35 MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  ELIZABETH...ALLEN PARISH AIRPORT AND OBERLIN BY 1245 PM...
  OAKDALE AND PINE ISLAND BY 1250 PM...
  ELTON BY 105 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3073 9260 3036 9273 3027 9301 3089 9282
      3089 9275 3090 9272 3090 9260

LANDRENEAU
Special weather statement, Feb 21, 12:44 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1244 PM CST THU FEB 21 2013

TXZ180-201-259-211945-
HARDIN TX-NORTHERN JASPER TX-TYLER TX-
1244 PM CST THU FEB 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER AND TYLER
COUNTIES UNTIL 145 PM CST...

AT 1236 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WOODVILLE...MOVING
NORTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WOODVILLE BY 1250 PM...
  COLMESNEIL AND FRED BY 1255 PM...
  SPURGER BY 100 PM...
  TOWN BLUFF BY 105 PM...
  MAGNOLIA SPRINGS AND MT. UNION BY 110 PM...
  EBENEZER BY 115 PM...

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 45 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3109 9415 3112 9404 3098 9400 3089 9396
      3070 9398 3052 9409 3052 9453 3080 9462
      3083 9462

K. KUYPER

The radar

The Lake Charles radar (KLCH), 140 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tyler

When
February 21, 12:54 PM CST
Where
Tyler County, 1.5 mi NNE of Doucette
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.840, -94.420

Tyler County Sheriff’s Department reported widespread wind gusts in excess of 60 mph with a severe thunderstorm. Hail was also reported, however the size was unknown.

Thunderstorm Wind, Jasper

When
February 21, 1:17 PM CST
Where
Jasper County, 3.56 mi W of Curtis
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.920, -94.130

Jasper Sheriffs Department relayed a public report of trees blown down about 8 miles west of Jasper from a severe storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434977, 434976.